Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2005, 4:18 PM EDT for Mercer County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2005, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 16, 2005, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:30 PM EDT | TSTM WND DMG | Wenonah, WV | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 162018 SVRRNK WVC055-162100- /O.NEW.KRNK.SV.W.0129.050816T2018Z-050816T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 500 PM EDT * AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF WENONAH...OR ABOUT 7 MILES NORTHWEST OF MATOAKA...AND MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... WENONAH... KEGLEY... PRINCETON... ATHENS... ELGOOD... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089 $$ JH
2 follow-up statements
000 WWUS51 KRNK 162040 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT TUE AUG 16 2005 WVC055-162100- /O.CON.KRNK.SV.W.0129.000000T0000Z-050816T2100Z/ MERCER WV- 437 PM EDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR MERCER COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEGLEY...OR ABOUT NEAR MATOAKA...MOVING SOUTHEAST AT 30 MPH. ALTHOUGH THE LINE OF STORMS HAVE WEAKENED SINCE 415 PM...STRONG WINDS ARE LIKELY FROM CAMP CREEK SOUTH TO SANDLICK AND BLUEFIELD. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV. LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089 $$ JH
000 WWUS51 KRNK 162058 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 455 PM EDT TUE AUG 16 2005 WVC055-162105- /O.EXP.KRNK.SV.W.0129.000000T0000Z-050816T2100Z/ MERCER WV- 455 PM EDT TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY WILL EXPIRE AT 500 PM EDT... AT 454 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. GUSTY WINDS TO 35 MPH ALONG WITH HEAVY RAIN WILL CONTINUE ACROSS THE EASTERN PART OF MERCER COUNTY THROUGH ABOUT 530 PM. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. PERSONS IN MERCER COUNTY SHOULD REPORT SEVERE WEATHER BY CONTACTING THE NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV. LAT...LON 3761 8137 3745 8147 3729 8118 3740 8089 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:35 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 16, 3:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT TUE AUG 16 2005 .SHORT TERM (TONIGHT)... A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT. INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY. && .LONG TERM (WEDNESDAY THROUGH TUESDAY)... OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE THURSDAY. FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER BEHIND IT FOR THE START OF THE NEXT WORK WEEK. && .AVIATION... THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS. RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS. NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION PROBLEMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SK/DS/SK
Hazardous weather outlook, Aug 16, 11:00 AM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1100 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SK
In the hours before
Special weather statement, Aug 16, 11:06 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-162115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 1106 AM EDT TUE AUG 16 2005 ...SEVERE WEATHER POSSIBLE TODAY... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...MAINLY IN THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR FURTHER UPDATES. SK
Local storm report, Aug 16, 3:29 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 9 SE CHARITY 36.72N 80.10W
08/16/2005 PATRICK VA TRAINED SPOTTER
SEVERAL LARGE LIMBS, 5-6 INCHES DIAMETER DOWN.
&&
WHPLocal storm report, Aug 16, 4:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL BURNT CHIMNEY 37.10N 79.83W
08/16/2005 0.75 INCH FRANKLIN VA TRAINED SPOTTER
0330 PM TSTM WND DMG 3 SW HUDDLESTON 37.14N 79.52W
08/16/2005 BEDFORD VA COUNTY OFFICIAL
TREES DOWN
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Monroe, Summers | 52 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.